Xanax Overdose Symptoms: What You Need to Know
Learn more about the dangers of Xanax addiction, Xanax overdose symptoms, and available treatment options.
Prescription drug abuse can lead to severe mental, physical, and emotional damage, dramatically contributing to overdose fatality in the United States. Xanax is a popular medication often used to treat anxiety and panic disorders. However, like other opioid prescriptions, it has a high risk for addiction and overdose, especially when combined with other substances.1
By learning how to recognize Xanax overdose symptoms, you can help to save a life. We will talk in-depth about Xanax medication and how it can impact the body. You will also discover the right treatment for Xanax overdose symptoms. Find out more below.
What is Xanax?
Xanax is a benzodiazepine often prescribed to people with acute anxiety and panic disorders. It releases calming effects on the body by increasing the brain’s gamma-aminobutyric acid (GABA) levels. Xanax provides both sedating and euphoric sensations.
Xanax has a huge potential for misuse and substance dependency, especially after long-term use. In addition, Xanax overdose or combining the drug with other substances like alcohol can overwhelm the body’s system and lead to fatal complications. Xanax overdose symptoms may also range from mild to severe, depending on the severity of drug use.
What Impact Does It Have On The Brain?
Compared to other benzodiazepines, Xanax absorbs quickly into the body and helps to treat anxiety disorder. It affects a person’s mental state by reducing excitement, creating a risk for dependency and reactions such as memory loss, lethargy, and dizziness. Long-term Xanax use may also increase your body’s tolerance and dependence, making quitting harder.
Xanax overdose symptoms may include drowsiness, confusion, difficulty breathing, and weakness. It may also lead to fatal complications, so it’s crucial to use Xanax medication as the doctor prescribes.
Xanax Overdose and Withdrawal
Shortly after quitting the drug, one may experience withdrawal symptoms such as convulsions, mood swings, paranoia, hallucinations, and psychosis. Xanax withdrawals can manifest in different ways, so seeking medical supervision is essential. Medical detox is the only recommended way of stopping Xanax to ensure your well-being and general safety.
During the detox program, a person is prescribed a benzodiazepine taper as a substitute for Xanax. This helps to reduce the effects of Xanax overdose symptoms and lessen the discomfort one might feel. Therefore the first step in effectively quitting Xanax is to seek professional help at a medical detox facility to get the best result.
Xanax Overdose Symptoms
Researchers have found that Xanax is one of the most toxic benzodiazepines, resulting in more drug overdose cases than other anxiety medications. It is highly addictive and may lead to dependency after a short while. Xanax overdose symptoms affect the body in different ways. The effect may be mild to severe depending on how much drug is ingested.3
Mild to Moderate Overdose Symptoms
Some mild to moderate Xanax overdose symptoms that one should look out for include:
Severe Overdose Symptoms
While some symptoms of overconsuming Xanax are mild, others can be dangerous. These severe symptoms include:
What To Do In Case of Overdose
Xanax overdose is often unintentional; most people can’t tell their limit until it is too late. Sometimes, Xanax overdose symptoms do not occur immediately after the drug has been ingested, so it may be hard to tell when there’s danger. However, suppose you notice any risks of Xanax overdose symptoms in your friend or loved one. In that case, you can take any of the following actions.
Seek Medical Attention
Do not hesitate to call emergency services whenever you see someone experiencing a Xanax overdose complication, no matter how mild it may seem. If left untreated, Xanax overdose symptoms may become too complicated and hard to treat. Asphyxiation is a significant risk factor when someone overdoses on Xanax, so getting immediate first aid treatment is critical.
It is also good to stay with the person until help arrives and try to keep them conscious and talking. However, if unconscious, put them on their side to prevent choking and wait for the medics to arrive. In addition, many states have passed the Good Samaritan law, which prevents anyone who reports a drug overdose from being charged with an offense.
Seek Treatment Prior to Overdose (Medical Detox)
Unfortunately, many people have fallen victim to Xanax addiction even after following a prescription. It can also be hard to quit, especially after long-term use, without having dangerous complications. The most recommended treatment for Xanax overdose symptoms is a medical detox program.
Getting professional help ensures a person’s safety and well-being during withdrawal.
What Should You Do If You're Addicted?
Xanax is a highly potent benzodiazepine mainly prescribed to manage anxiety and panic disorders. However, research has shown that Xanax can become addictive after prolonged use, even when used as directed. It is crucial to reach out to a medical professional whenever you start experiencing Xanax overdose symptoms to get the proper support.
Get Help At Essence Healthcare
Ultimately, quitting Xanax abruptly can harm your health if you don’t get the proper support. If you or someone you know is struggling with Xanax addiction, Essence Healthcare is here to help.
At Essence, we offer a secure and convenient treatment facility for people struggling with drug addiction. Our team of licensed, trained experts can deal with Xanax overdose symptoms. We will work with you to develop a treatment plan that is tailored to your needs.